Pennsylvania, 2012

Flash Flooding and Heavy Rain in Pennsylvania, September 1, 2012

September 1, 2012 · NWS PBZ · 5 events in 1 county or zone

Low pressure moving across the Upper Ohio Valley produced scattered strong thunderstorms. A few storms contained very heavy rainfall and produced isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving across the Upper Ohio Valley produced scattered strong thunderstorms. A few storms contained very heavy rainfall and produced isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 1, 1:47 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 1, 1:47 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT SAT SEP 1 2012

.SYNOPSIS...
UNSETTLED WEATHER FOR THE EARLY PART OF THE WEEK WITH THE
LEFTOVERS FROM ISAAC SLOWING MOVING THROUGH. THIS WILL BRING
WELCOME RAIN TO THE AREA. A COLD FRONT PASSES MID WEEK WHICH WILL
RETURN DRY AND SEASONAL WEATHER.

&&

.NEAR TERM /THROUGH SUNDAY/...
SHOWERS AND SCATTERED THUNDERSTORMS ARE BREAKING OUT ACROSS
EASTERN OHIO AND SW PA SOUTHWARD INTO WEST VIRGINIA AND GARRETT
COUNTY MARYLAND. THE SHOWERS REMAIN WIDELY SCATTERED IN COVERAGE
WITH ISOLATED LIGHTNING STRIKES. MOST OF NORTHWEST PA WILL REMAIN
RAIN FREE THROUGH THE AFTERNOON. WARM AND HUMID CONDITIONS WILL
PERSIST THROUGH THIS EVENING.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
CONTINUED HIGH UNCERTAINTY THEREBY LOW CONFIDENCE IN THE EASTWARD
PROGRESSION OF THE LEFTOVERS FROM ISAAC.  THE SURFACE CIRCULATION
TRACKS E ACROSS THE LOWER OHIO VALLEY SUN NGT INTO MONDAY BRINGING
SE BL WINDS.  THIS SHOULD ACT AS INHIBITOR FOR PCPN ONSET UNTIL
MONDAY AFTERNOON OUTSIDE THE FAR EASTERN SLOPES OF OUR FORECAST
AREA.  MOST OF THE RAINFALL SHOULD OCCUR DURING THE MONDAY NIGHT
INTO TUESDAY TIME FRAME.  PWATS APPROACH TWO INCHES WHILE WARM CLOUD
DEPTHS SURPASS 12KFT...SO ANY THUNDERSTORM HAS THE ABILITY TO
PRODUCE DOWNPOURS. WHAT IS LEFT OF ISAAC WILL BE TRAVERSING
THROUGH THE AREA TUESDAY WITH RAIN TAPERING OFF FROM W TO E DURING
THE DAY.

THE TREND CONTINUES TO BE LOWER RAINFALL AMOUNTS OVER THE UPPER
OHIO VALLEY...GIVING HIGHER CONFIDENCE OF NO RIVER FLOODING.
HOWEVER...SMALL STREAMS COULD BECOME SWOLLEN IF AREAS GET
REPETITIVE ROUNDS OF WET WEATHER.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGHLIGHTS:
- ISAAC LEFTOVER TO START THEN MOSTLY QUIET WEATHER
- NO BIG SYSTEMS
- NORMAL TEMPERATURES

CONFIDENCE:
LOW /TUESDAY THROUGH THURSDAY/
MEDIUM /FRIDAY AND SATURDAY/

THE TREND CONTINUES TO BE LOWER QPF AMOUNTS FOR THE UPPER OHIO
VLY. IT WILL TAKE IN EXCESS OF 2 TO 3 INCHES TO CAUSE HIGH
WATER...SO LOCATIONS WHO RECEIVE RAINFALL BETWEEN NOW AND THEN
WILL BE PIVOTAL FOR IDENTIFYING AREAS WITH THE GREATEST RISK. THE
COLD FRONT WHICH WILL SWEEP EVERYTHING TO OUR EAST HAS SLOWED DOWN
FROM PREVIOUS RUNS. FROPA IS NOW PROJECTED THE SECOND HALF OF
THURSDAY. GIVEN ABUNDANT MOISTURE AND WEAK WIND FIELD...DO NOT
FORESEE ANY SEVERE WEATHER THREAT. BEGIN WEATHER ENSUES THE
BALANCE OF THE LONG TERM...ALTHOUGH WIND TRAJECTORY DOES NOT LEND
ITSELF TO RAPID CLEARING.

FOR THE GRIDS...CONTINUED A CHC OF THUNDER AND ADDED MODERATE
INTENSITY OF RAIN FOR TUESDAY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
EXPECT VFR TO REMAIN PREVALENT THROUGH THIS EVENING ALTHOUGH
SHOWERS AND ISOLATED THUNDERSTORM CHANCES WILL PERSIST. THE
CHANCE OF SHOWERS AND TSTMS WILL BE MOST LIKELY AT THE SOUTHERN
PORTS WITH LITTLE CHANCE OF SHOWERS AT KFKL AND KDUJ.

.OUTLOOK /SATURDAY THROUGH TUESDAY/...
SHRA/TSRA WILL BECOME MORE LIKELY AS THE WEEKEND PROGRESSES
CULMINATING IN A COLD FRONT PASSAGE WEDNESDAY. ANY IFR WX WILL BE
MAINLY IN VIS DUE TO SHORT BOUTS OF HEAVY RAINFALL.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

SYNOPSIS...98
NEAR TERM...RSD
SHORT TERM...98
LONG TERM...98
AVIATION...RSD
Hazardous weather outlook, Sep 1, 2:19 AM EST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 AM EDT SAT SEP 1 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-020730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
319 AM EDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 1, 1:35 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT SAT SEP 1 2012

PAZ014-021-011915-
ALLEGHENY PA-BUTLER PA-
235 PM EDT SAT SEP 1 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ALLEGHENY AND
SOUTH CENTRAL BUTLER COUNTIES...

AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
EVANS CITY...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  EVANS CITY...         MARS...               GIBSONIA...
  RUSSELLTON...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 79 AND 81.
I-76 BETWEEN MILE MARKERS 27 AND 47.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4067 7977 4052 7980 4070 8012 4080 8010

98
Special weather statement, Sep 1, 2:00 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT SAT SEP 1 2012

PAZ020-021-011930-
ALLEGHENY PA-BEAVER PA-
300 PM EDT SAT SEP 1 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHENY AND EAST
CENTRAL BEAVER COUNTIES...

AT 250 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF
FRANKLIN PARK...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL PRODUCE PENNY SIZE HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  FRANKLIN PARK...      PERRYSVILLE...        PITTSBURGH...
  NORTH SIDE PITTSBURGH...                    MILLVALE...
  ETNA...               ALLISON PARK...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-279 BETWEEN MILE MARKERS 1 AND 13.
I-579 BETWEEN MILE MARKERS 0 AND 1.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 66 AND 73.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4054 7989 4043 7998 4057 8021 4064 8016

98
Special weather statement, Sep 1, 2:46 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
346 PM EDT SAT SEP 1 2012

PAZ020-021-012030-
ALLEGHENY PA-BEAVER PA-
346 PM EDT SAT SEP 1 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEAVER AND
NORTHWESTERN ALLEGHENY COUNTIES...

AT 340 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF ECONOMY BORO...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SEWICKLEY...          ECONOMY BORO...       FRANKLIN PARK...
  WEXFORD...            PITTSBURGH...         PERRYSVILLE...
  OAKLAND...            NORTH SIDE PITTSBURGH...
  MILLVALE...           MCKEES ROCKS...       GIBSONIA...
  ETNA...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-279 BETWEEN MILE MARKERS 1 AND 13.
I-579 BETWEEN MILE MARKERS 0 AND 1.
I-376 BETWEEN MILE MARKERS 70 AND 74.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 63 AND 76.
I-76 BETWEEN MILE MARKERS 30 AND 43.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4065 7985 4041 7993 4055 8028 4067 8020
Special weather statement, Sep 1, 3:20 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT SAT SEP 1 2012

PAZ020-012100-
BEAVER PA-
420 PM EDT SAT SEP 1 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEAVER COUNTY...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF BLACKHAWK...MOVING EAST AT 10 MPH. ANOTHER STRONG STORM WAS JUST
WEST OF ALIQUIPPA...ALSO MOVING EAST AT 10 MPH.

THIS STORM MAY PRODUCE NICKEL SIZE HAIL. CONSIDERING THE SLOW STORM
MOVEMENT...HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL
DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SHIPPINGPORT...       BEAVER FALLS...       BEAVER...
  ECONOMY BORO...       ALIQUIPPA...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-376 BETWEEN MILE MARKERS 31 AND 47.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4072 8015 4061 8014 4061 8017 4061 8018
      4059 8020 4056 8025 4061 8048 4079 8042
Special weather statement, Sep 1, 3:50 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EDT SAT SEP 1 2012

PAZ013-020-012145-
BEAVER PA-LAWRENCE PA-
450 PM EDT SAT SEP 1 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE AND NORTH
CENTRAL BEAVER COUNTIES...

AT 446 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF BESSEMER...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  NEW CASTLE...         ELLWOOD CITY...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-76 BETWEEN MILE MARKERS 5 AND 9.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4101 8030 4081 8024 4085 8042 4100 8048
Special weather statement, Sep 1, 3:51 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 PM EDT SAT SEP 1 2012

PAZ073>076-012130-
FAYETTE PA-FAYETTE RIDGES PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
451 PM EDT SAT SEP 1 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAYETTE AND
SOUTHERN WESTMORELAND COUNTIES...

AT 446 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW STANTON...
MOVING EAST AT 20 MPH. ANOTHER LINE OF SHOWERS AND THUNDERSTORMS
REMAINS NEARLY STATIONARY ALONG A LINE FROM DELMONT TO LATROBE AND
LIGONIER.

HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND
SMALL STREAMS.  INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS.
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER
UNDER TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  NEW STANTON...        JEANNETTE...          GREENSBURG...
  MOUNT PLEASANT...     LATROBE...            LIGONIER...
  LAUREL MOUNTAIN STATE PARK...               DONEGAL...
  DERRY...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 57.
TOLL 66 BETWEEN MILE MARKERS 0 AND 13.
I-76 BETWEEN MILE MARKERS 67 AND 100.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4019 7912 4015 7916 4011 7918 4010 7919
      4011 7920 4007 7926 4005 7927 4015 7973
      4042 7966 4033 7902

The radar

The Pittsburgh radar (KPBZ), 17 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Beaver

When
September 1, 3:53 PM EST
Where
Beaver County, Colona
Reported by
Trained Spotter
Coordinates
40.680, -80.270

A trained spotter reported 1.25 inches of rain in 45 minutes.

Flash Flood, Beaver

When
September 1, 4:12 PM EST to 6:30 PM EST
Where
Beaver County, 0.17 mi NE of West Aliquippa to West Aliquippa
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.632, -80.228

Emergency management reported flash flooding with roads closed and debris blocking drains.

Flash Flood, Beaver

When
September 1, 4:13 PM EST to 6:30 PM EST
Where
Beaver County, 0.69 mi SE of Davidson Hgts to 0.71 mi SE of Davidson Hgts
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.592, -80.242

Emergency management reported flash flooding and a mudslide in SR 51.

Flash Flood, Beaver

When
September 1, 4:30 PM EST to 6:30 PM EST
Where
Beaver County, 0.45 mi SSE of Ambridge to 0.72 mi SSE of Ambridge
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.594, -80.227

Emergency management reported flash flooding on Duss Ave.

Flash Flood, Beaver

When
September 1, 4:30 PM EST to 6:30 PM EST
Where
Beaver County, 0.33 mi S of Ambridge to Ambridge
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.595, -80.231

Emergency management reported numerous basements flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403929, 403896, 403908, 403916, 403921.